Fluid retention

Wow I have huge feet, lower legs moving up and swollen stomach!!

I asked the doc and showed her when I went for my infusion" put your feet up"

Think it's all a little past that, I am at hospital today to see the oxygen nurse and will be making a gp appointment to.

I can't bend anything and along with all my breathing problems don't need this making it worse.

Anyone elce had this ? X

7 Replies

oldestnewest
  • Hi, Woodycat42. I don't get fluid retention as badly as you but I do have it, and I know that some people at the local Breathe Easy group have it very badly. My GP has put me on two tablets to lower my blood pressure, one of which is a diuretic and helps to lower the fluid retention. I find I can retain 1 to 2 kilos of fluid over the day, and lose most of it overnight with trips to the bathroom. I find a very low salt diet also helps - no added salt to food, home made meals rather than shop bought, avoid meals based on cheese, ham or other preserved meat and fish.

    Definitely speak to your GP and ask if anything can be done to help you.

  • Thank you Ergendi I will be off to get it sorted as so painful and pushing swollen stomachs up into lungs makes me more breathless if that's even possible at the moment! Deffinately needs some help to move it x

  • Hi i started getting what sound similar my feet and lets were like elephant's lets and I could get shoes on , it was sore to stand on my feet and I couldnt bent my legs the doctors just kept increasing my water tablets but they never helped , some mornings i wake up and i look like a summo wrestler lol

    I had been in hospital a lot last year and the consultant would comment on the swelling but did nothing to help with it

    They are also suggesting that it could be the side effects of long term us of steroids

    I still get it although it hasn't been too bad lastly ,

    Goodluck take care

    Loraine x

  • Hi all,

    My mum was admitted to hospital in November last year suffering with severe fluid retention. She could hardly stand on her feet and her lower legs were very tender to touch.

    She was placed on a high dose of intravenous diuretics which helped to begin with, however, that began to impact on her kidney function, so it ended up as a vicious circle. She was also diagnosed with right sided heart failure during her stay which can also be a cause of fluid retention. When I challenged the Dr's, they advised me that heart problems are very common in those with respiratory problems as the heart and lungs work together. My mother had both fibrosis of the lungs and COPD as well as diabetes.

    My mum sadly passed away in January of this year due to a combination of the conditions/medications or should I say lack of, however, that's a different story, but what I would say is please make sure all avenues are checked and that the diuretics don't start to affect your kidney function and get your heart checked as well.

    There are medications that can prevent this, it's just a case of acting fast before it's too late.

    Good luck and I hope the problem gets resolved soon for you.

    Julie x

  • G'day Woodycat I have just left a reply to "Polly" on a similar condition...maybe this may assist you........ Polly...sorry to hear about the swelling...Susan has suffered with this for some years and since her lung Tx the Dr's have put her on Frusemide" which helps but it also causes her to need to use the toilet much more frequently, luckily it is only taken every second day..so on the "off" days things are normal...hope you get it sorted out...and yes Kidney function test is very important when taking this type of medication. Best wishes

  • No, I don't but when you put 'feet up' the ankles must be higher than the hips, otherwise there's little point.

    Good luck with everything, very much hope you get some help soon. P

  • Some medications can cause fluid retention but not usually that bad. It can be a symptom of heart problems, which causes my problem with swollen legs and sometimes stomach. I take furosemide 40mg twice a day which helps. You really need to see your doctor. Good luck

You may also like...